Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 99, NWS Kansas City, MO

May 31, 2025Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 31, 2025, 10:37 PM CDT for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2025, 10:37 PM CDT (03:37 UTC)
Expired
May 31, 2025, 11:00 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:41 PM CDT, 3 hours 56 minutes earlier. Its key messages:

  • Smoky/hazy skies through the weekend.
  • Showers and storms late this afternoon and evening primarily for eastern KS/western MO. A few strong storms are possible.
  • Warm and humid conditions continue through Monday. Temperatures peak on Monday with highs expected to range in the upper 80s.
  • Strong to severe storms possible Tuesday afternoon and evening.
Area forecast discussion, May 31, 6:41 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT Sat May 31 2025

.KEY MESSAGES...

- Smoky/hazy skies through the weekend.

- Showers and storms late this afternoon and evening primarily
  for eastern KS/western MO. A few strong storms are possible.

- Warm and humid conditions continue through Monday.
  Temperatures peak on Monday with highs expected to range in
  the upper 80s.

- Strong to severe storms possible Tuesday afternoon and
  evening.

&&

.DISCUSSION...
Issued at 220 PM CDT Sat May 31 2025

Hazy skies this weekend due to smoke from wildfires in Canada.
Steady northerly upper level flow through Sunday suggests the
potential for these conditions to last through the weekend. The
chances for some of the smoke to mix down to the surface appear low,
however minimal impacts to visibility and air quality are possible.

An upper level ridge over the Rockies continues to move east which
has allowed temperatures to climb into the low to mid 80s this
afternoon. A shortwave over SD riding the outer edge of the ridge is
expected to continue its track to the south and enter the region
providing a chance for showers and storms this afternoon into the
evening mainly for eastern KS/western MO. A few storms could be
severe with good instability and marginal shear. CAPE values across
most of the area ranging from 1,500-2,000 J/kg with a pocket of
3,000 J/kg in eastern KS. Bulk shear values range around 40-50 kts
over eastern KS which will aid in storm formation. DCAPE values
ranging from 1,000-1,100 J/kg and significant dry air aloft,
indicated by model soundings, suggest damaging winds as a likely
threat with the strongest storms. Given the steep lapse rates and
CAPE values, quarter-sized hail is also a possibility. Recent CAMs
show storms developing along the northeastern KS/MO border this
afternoon and tracking to the south through early Sunday morning.

Warm and humid conditions continue through Monday as the upper ridge
axis moves over our area. Highs for Monday anticipated to range in
the upper 80s. The NBM shows a 50%-60% chance of areas in
northwestern MO to reach the 90s. Tuesday, mid to upper level
troughing results in leeward cyclogenesis over eastern CO. This
system will push a cold front through the area providing lift for
showers and storms Tuesday afternoon and evening. Models are
remaining consistent with the severe potential. CAPE values
exceeding 2,000 J/kg, steep H500-H700 lapse rates, DCAPE values
around 500-800, and bulk shear values ranging from 40-50 kts suggest
the potential threats will be damaging winds and hail. PWATs around
2 inches, which is in the climatological max percentile, across the
area suggest the potential for efficient, rain-producing storms.
StormTotalQPF shows roughly 1-1.5 inches area-wide.

Temperatures decrease on the backside of the cold front. Highs for
Wednesday and Thursday range in the 70s which is roughly 5-10
degrees below seasonal normals. Extended guidance suggests an active
pattern for the second half of next week as a series of shortwaves
move through the area giving us multiple chances for rain.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 638 PM CDT Sat May 31 2025

SHRA with isolated TSRA are developing around the terminals.
Most RA activity is expected to miss the terminals and should
move out of the area around 04Z this evening. Winds become NW
with some intermittent gusts behind the boundary. Winds become
light and variable overnight. There is a chance for BR near
sunrise; however, potential VIS impacts remain minimal. Smoke
aloft keeps high BKN coverage.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...Pesel
Hazardous weather outlook, May 31, 5:04 AM CDT, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0504 AM CDT Sat May 31 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011004-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0504 AM CDT Sat May 31 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

There is a low probability of widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please go to weather.gov/eax/hwo for more information on
potential weather hazards.

In the hours before

Special weather statement, May 31, 9:14 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
914 PM CDT Sat May 31 2025

KSZ057-MOZ043-053-010245-
Miami KS-Bates MO-Cass MO-
914 PM CDT Sat May 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MIAMI...
SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES THROUGH 945 PM
CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm over
Louisburg, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisburg, Drexel, Cleveland, Freeman, Lake Annette, and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 9462 3861 9477 3871 9468 3862 9442
      3847 9454
TIME...MOT...LOC 0214Z 303DEG 17KT 3860 9466

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pesel
Special weather statement, May 31, 9:30 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
930 PM CDT Sat May 31 2025

KSZ103-104-010300-
Wyandotte KS-Leavenworth KS-
930 PM CDT Sat May 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WYANDOTTE...CENTRAL
LEAVENWORTH AND SOUTHWESTERN PLATTE COUNTIES THROUGH 1000 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leavenworth, Lansing, Basehor, Kansas City, Fairmount, and Wolcott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 9502 3930 9490 3928 9488 3926 9483
      3924 9483 3922 9484 3921 9483 3920 9478
      3912 9492 3925 9511
TIME...MOT...LOC 0230Z 307DEG 12KT 3923 9498

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pesel
Special weather statement, May 31, 10:19 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1019 PM CDT Sat May 31 2025

KSZ025-102-MOZ020-028-010345-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-
1019 PM CDT Sat May 31 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DONIPHAN...CENTRAL
ATCHISON...SOUTHWESTERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES
THROUGH 1045 PM CDT...

At 1018 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lancaster, or near Atchison. These storms were
nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Atchison, Lancaster, Lewis And Clark Village, Farmington, Huron,
Iatan, Cummings, Bean Lake, and Lewis And Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 9541 3965 9512 3963 9510 3962 9510
      3962 9506 3948 9496 3942 9531
TIME...MOT...LOC 0318Z 330DEG 4KT 3960 9524

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pesel

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:14 PM CDTSpecial Weather StatementEAXMiami31 min
May 31, 9:30 PM CDTSpecial Weather StatementEAXLeavenworth30 min
May 31, 10:19 PM CDTSpecial Weather StatementEAXAtchison26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.